Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Great Falls, MT

September 1, 20228 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 1, 2022, 2:42 AM MDT for 8 counties in Montana. It took effect at Sep 1, 2022, 10:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2022, 2:42 AM MDT (08:42 UTC)
In effect from
Sep 1, 2022, 10:00 AM MDT
Expired
Sep 1, 2022, 9:52 PM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4546 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS85 KTFX 010842
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
242 AM MDT Thu Sep 1 2022

MTZ113-115-117-020000-
/O.UPG.KTFX.FW.A.0002.220901T1600Z-220902T0600Z/
/O.NEW.KTFX.FW.W.0002.220901T1600Z-220902T0600Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
242 AM MDT Thu Sep 1 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE 
HUMIDITY, AND COLD FRONTAL WIND SHIFT FOR FIRE WEATHER ZONES 113, 
115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for hot temperatures, gusty winds, low relative humidity,
and a cold frontal wind shift, which is in effect from 10 AM this 
morning to midnight MDT tonight. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* TIMING...Hot, dry, and windy conditions may begin as early as 
  late morning. A cold front will move southeast across the 
  plains between mid-afternoon and late evening.

* TEMPERATURES...Highs in the upper 80s to upper 90s.

* WINDS...West to northwest 10 to 20 mph with gusts of 30 to 35
  mph, shifting more northerly between mid-afternoon and late
  evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected to develop within the next 6 to 12 hours. A combination 
of strong shifting winds, low relative humidity, and warm 
temperatures can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
741 
WWUS85 KTFX 011907
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
107 PM MDT Thu Sep 1 2022

MTZ113-115-117-021200-
/O.NEW.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/
/O.CON.KTFX.FW.W.0002.000000T0000Z-220902T0600Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
107 PM MDT Thu Sep 1 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 113, 115, AND 117...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for hot temperatures, gusty winds, and low relative
humidity, which is in effect from Saturday afternoon through
Saturday evening.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus
  Counties and Central and Eastern Lewis and Clark National Forest
  Areas.

* TEMPERATURES...In the upper 80s to 90s today, and upper 90s to 
  near 105 degrees on Saturday.

* WINDS...For the Red Flag Warning today, west to northwest 10 to
  20 mph with gusts to 35 mph, shifting more northerly between mid-
  afternoon and late evening. For the Fire Weather Watch on
  Saturday, southwest 10 to 20 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

Moldan

$$

MTZ112-114-116-118-021200-
/O.NEW.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
107 PM MDT Thu Sep 1 2022

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 116, AND 118...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for hot temperatures, gusty winds, and low relative
humidity, which is in effect from Saturday afternoon through
Saturday evening.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Lincoln Ranger District of the 
  Helena National Forest and Helena and Townsend Ranger Districts 
  of the Helena National Forest.

* TEMPERATURES...In the upper 90s to near 105 degrees.

* WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

Moldan

$$

http://www.weather.gov/greatfalls
836 
WWUS85 KTFX 020352
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
952 PM MDT Thu Sep 1 2022

MTZ113-115-117-021900-
/O.CAN.KTFX.FW.W.0002.000000T0000Z-220902T0600Z/
/O.CON.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
952 PM MDT Thu Sep 1 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* TEMPERATURES...Upper 90s to near 105 degrees.

* WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ112-114-116-118-021900-
/O.CON.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
952 PM MDT Thu Sep 1 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 116, AND
118...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Lincoln Ranger District of the 
  Helena National Forest and Helena and Townsend Ranger Districts 
  of the Helena National Forest.

* TEMPERATURES...In the upper 90s to near 105 degrees.

* WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 31, 11:54 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 11:54 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Great Falls MT
1154 PM MDT Wed Aug 31 2022

UPDATED AVIATION SECTION

.SYNOPSIS...

Hot and dry conditions will continue through the weekend, with
Saturday being the hottest day of the upcoming stretch. An
isolated shower or thunderstorm can't be ruled out overnight.
However, little, if any rainfall is expected to reach the surface
under any such showers.

&&

.UPDATE...

Main update is to issue a Fire Weather Watch for Fire Weather
Zones 113, 115, and 117 from late Thursday morning through
Thursday evening. Hot, dry, and breezy conditions will prevail for
much of the daytime period, but there will also be a wind shift
from northwesterly to northeasterly with a cold front moving south
across the plains late Thursday afternoon through Thursday
evening.

&&

.AVIATION...
1154 PM MDT Wed Aug 31 2022 (01/06Z TAF period)

VFR conditions with mostly clear skies will generally continue
across North Central, Central, and Southwest Montana through at
least the next 24 hours. However, a disturbance moving into the area
from the west currently could bring a few high-based showers with
erratic wind gusts to the terminals on the east slopes of the
Rockies (KCTB KGTF) and over far southwest Montana (including KWYS)
through around 11Z. These gusty winds could also cause brief periods
of reduced visibility to MVFR levels in blowing dust. A few embedded
thunderstorms are possible, but the likelihood that they will
directly impact those terminals is low. Confidence is also low that
these showers/storms will hold together long enough to impact the
eastern TFX plains terminals (KHVR KLWT). In the wake of the
disturbance, west to northwest winds will become breezy and gusty
after 16Z, especially over the plains, where gusts could exceed 25
kt at times.
-Coulston

&&

.FIRE WEATHER...

Highly elevated to critical fire weather conditions are expected
Thursday with hot, dry, and windy conditions. A cold frontal
passage will result in a wind shift later in the day Thursday from
north to south, and this will be an extenuating factor in issuing
a Fire Weather Watch. Another chance for critical to extreme fire
weather conditions comes Saturday as a strong and fast moving
upper disturbance moves over the region bringing record-breaking
heat, dry and windy conditions, along with a strong and sudden
wind shift associated with a potentially strong cold frontal
passage.

Note that due to technical issues on our end, we are currently
unable to transmit the Fire Weather Watch product. However, the
product is mentioned in the Fire Weather Planning Forecast
(GTFFWFTFX).

&&

.PREV DISCUSSION...
/ISSUED 213 PM MDT Wed Aug 31 2022/

Broad upper-level ridging continues to be the dominant feature
across the western CONUS throughout the next several days,
furthering the hot and dry conditions experienced in Southwest and
North-central Montana. A weak disturbance and associated cold
front will pass overtop the ridge tonight into tomorrow morning,
bringing periods of breezy to gusty winds and the chance for
showers. Precipitation, if any, will be minimal and will likely be
restricted to higher elevations along the Northern Rocky Mountain
Front. However, it cannot be ruled out for the possibility of
isolated dry thunderstorms, as suggested by SPC. Forecast
soundings within Northwest Montana depict a deep, dry boundary
layer with precipitable water values of just around half an inch,
nearing favorable conditions for dry thunderstorms. In addition,
concerns for erratic gusty winds, especially in the vicinity of
collapsing showers, are possible.

The passage of the aforementioned disturbance and cold front
leading to increased wind gusts in conjunction with the low
relative humidity values approaching single digits has put a minor
concern for fire weather across eastern portions of North-central
and Southwest Montana Thursday afternoon. Fortunately, the threat
is lessened by the fact that many of the larger fuels around the
area were affected by the recent rainfall from the previous week.
Nevertheless, sparks, naturally or man-made, can most definitely
cause new fire starts and should be monitored accordingly.

Thereafter, the upper-level ridge is expected to rebuild over the
western CONUS, reestablishing hot and dry conditions Friday into
Saturday, with Saturday being the warmest day of the week. Many
locations are forecast to approach or hit triple digits with the
surplus of warm, dry southwesterly winds. However, another
shortwave, notably stronger than the previous, propagates into the
ridge late Saturday afternoon, leading to another period of
breezy to gusty winds in excess of 35 mph. Ensemble cluster
analysis is in general agreement through Day 6 depicting the
upper-level ridge will begin to flatten; however, it will also
remain strong over western CONUS, continuing the hot and dry trend
heading into next week. - Pierce

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  94  54  95 /  30  20   0   0
CTB  58  89  52  90 /  30  10   0   0
HLN  60  94  58  95 /  10  10   0   0
BZN  54  93  51  93 /  10  10   0   0
WYS  42  84  38  85 /  20   0   0   0
DLN  52  90  48  91 /  20   0   0   0
HVR  61  96  57  93 /   0  20   0   0
LWT  56  92  54  90 /   0  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch in effect from 10 AM Thursday to Midnight MDT
Thursday Night...Central and Eastern Lewis and Clark National
Forest Areas...Chouteau and Fergus Counties...Hill and Blaine
Counties

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:06 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more8 hr
Sep 1, 1:07 PM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more24 hr

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.